CDC and NC Public Health Warns of Synthetic Cannabinoid Danger

The North Carolina Department of Health and Human Services (NCDHHS), Communicable Disease Branch, issued a memo alerting clinicians to life threatening coagulopathy associated with the use of synthetic cannabinoids.

Three cases of vitamin K-dependent coagulopathy in patients who reported using synthetic cannabinoids have been reported to the North Carolina Division of Public Health (NC DPH) since June 2018. North Carolina clinicians and emergency responders are critical in identifying and reporting cases and ensuring appropriate clinical management.

There is currently a multistate outbreak of severe coagulopathy associated with synthetic cannabinoids use. As of July 13, 2018, 11 states had reported at least 250 cases, including 6 deaths, to the Centers for Disease Control and Prevention (CDC). Brodifacoum, a long-acting vitamin K-dependent antagonist that is used as rat poison, has been detected in case-patients’ drugs and biological samples. Patients with Vitamin K-dependent coagulopathy may first present to primary care providers, emergency departments, or urgent care clinics with any these symptoms: bruising, nosebleeds, excessively heavy menstrual bleeding, hematemesis, hemoptysis, hematuria, flank pain, abdominal pain, and bleeding gums or mouth.

Read NCDPH’s memo.

 
 

Share this Post



 
 
 
 

Leave a Reply

The NCMS moderates this blog, so expect a slight delay in posting. Please include your full name and affiliation. We insist on respectful dialogue and reserve the right not to post remarks incompatible with our guidelines.

Your email address will not be published. Required fields are marked *